More than 100 million Americans suffer from some form of chronic pain. Many of those Americans rely on trusted over-the-counter pain medications that contain acetaminophen or ibuprofen without knowing their dangerous consequences. Both ingredients, if taken in excess, can cause deadly side effects. However, because acetaminophen and ibuprofen are both used in a wide-range of over-the-counter products, you may be overdosing yourself without knowing it.
Acetaminophen: Your Liver’s Worst Enemy
Acetaminophen is one of the most popular painkillers in the country. It’s mostly known as the active ingredient in Tylenol; however, it can be found in other OTC products like Dayquil, Midol and Excedrin. If you take all of these products, you may be overdosing on acetaminophen, which can endanger your liver.
Classic medical cases of acetaminophen overdosing has led to potentially-fatal liver damage, requiring a liver transplant. The medical term for this extensive liver damage is fulminant hepatic necrosis-- or rapid liver cell death.
However, the latest research shows that taking slightly too much acetaminophen over a period of several days could also damage your liver. Your liver cells are in charge of processing medications and chemicals that is absorbed through the GI tract. As the enzymes in your liver cells process acetaminophen, a toxin is released that damages liver cells. This toxin, N-acetyl-p-benzoquinone imine (NAPQI), binds to important functional enzymes and obstructs the liver’s antioxidant abilities. It literally becomes an anti-antioxidant. In high doses, it can cause liver failure.
Tylenol's suggested maximum dose of acetaminophen is 3000 mg a day. That’s only six regular extra strength tylenol pills. If you take more, you may put your liver at risk.